A simple proof of the regularity theorem for the variational inequality of the obstacle problem. (English) Zbl 0612.49005

The author gives a new simple proof of the following well-known theorem: Let \(n<p<\infty\), \(p\geq 2\). Suppose \(f\in L^ p(\Omega)\), \(\psi \in H^{2,p}(\Omega)\) and let \(u\in H^ 1_ 0(\Omega)\) be the solution of \[ u\in K,\quad a(u,v-u)\geq <f,v-u>\text{ for all } v\in K, \] where \(K=\{v\in H^ 1_ 0(\Omega):\) \(v\geq \psi \}\), \(a(u,v)=\int_{\Omega}\sum_{i}\frac{\partial u}{\partial x_ i}\frac{\partial v}{\partial x_ i}dx\) and \(\Omega \in {\mathbb{R}}^ n\) is a bounded open subset. Then \[ (*)\quad f\leq -\Delta u\leq \max \{-\Delta \psi,f\}. \] In particular \(u\in H^{2,p}(\Omega)\) and \(u\in C^{1,\alpha}({\bar \Omega})\) with \(\alpha =1-\frac{n}{p}\). The idea of proof is to consider a new variational inequality for which the estimate (*) is fulfilled a priori, and then show that this solution also solves the original problem.
Reviewer: V.Mustonen


49J40 Variational inequalities
35D10 Regularity of generalized solutions of PDE (MSC2000)
35J85 Unilateral problems; variational inequalities (elliptic type) (MSC2000)
35J20 Variational methods for second-order elliptic equations
Full Text: DOI


[1] Adams, R.A., Sobolev spaces, (1975), Academic Press New York · Zbl 0186.19101
[2] Brezis, H., Problèmes unilatéraux, J. math. pures appl., 51, 1-168, (1972) · Zbl 0237.35001
[3] Brezis, H.; Stampacchia, G., Sur la régularité de la solution d’inequations elliptiques, Bull. soc. math. France, 97, 153-180, (1968) · Zbl 0165.45601
[4] Glowinski, R., Lectures on numerical methods for non-linear variational problems, (1980), Tata Institute of Fundamental Research Bombay · Zbl 0456.65035
[5] Gustafsson B., Applications of variational inequalities to a moving boundary problem for Hele Shaw flows, TRITAMAT-1981-9, Mathematics, Royal Institute of Technology, Stockholm. · Zbl 0605.76043
[6] Kinderlehrer, D.; Stampacchia, G., An introduction to variational inequalities and their applications, (1980), Academic Press New York · Zbl 0457.35001
[7] Lewy, H.; Stampacchia, G., On the regularity of the solution of a variational inequality, Communs pure appl. math., 22, 153-188, (1969) · Zbl 0167.11501
[8] Treves, F., Basic linear partial differential equations, (1975), Academic Press New York · Zbl 0305.35001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.